Coumadin, generically known as warfarin, is a common anticoagulant or blood clot preventer. It interferes with the function of vitamin K. Vitamin K is an integral agent in the series of chemical steps, also known as the clotting cascade, that make the proteins essential for blood clotting. Because warfarin is broken down, or metabolized in the liver, there are a number of drugs and agents that interfere with its function. The therapeutic effectiveness of warfarin is measured by testing the International Normalized Ratio (INR).
Warfarin, as well as other anticoagulants, should be used with caution. Drugs that can cause bleeding like other anticoagulants, antiplatelet drugs (Plavix, aspirin), NSAIDs (i.e. Aleve, Advil), and SSRI’s (Zoloft, Prozac), should be lightly used if not avoided with warfarin. Herbal and OTC products like garlic, ginkgo biloba, co-enzyme Q-10, St. John’s wort, ginseng, echinacea, grapefruit juice and goldenseal may interfere with warfarin. INR should be checked after taking antibiotics or antifungals. Dietary vitamin K, found in green, leafy vegetables, may lessen the effectiveness of warfarin (lower INR). A recent study looked at other things that interfere with warfarin. Marijuana interferes with warfarin breakdown causing an increased INR. Cigarettes do the opposite, or lower INR. Smokeless tobacco contains vitamin K and will lower INR. One should remember then that stopping a behavior, for example quitting smoking, will have the opposite effect on INR.
Treatment with warfarin requires frequent monitoring of the INR. Other anticoagulants like Xarelto and Pradaxa do not require any testing. They work by interfering with a protein in the clotting cascade (not vitamin K), causing the blood to clot more slowly. There is one big difference in the two types of drugs though. Warfarin’s effect can be reversed with giving vitamin K. Drugs like Xarelto cannot be reversed with vitamin K, and there is no commonly available reversing agent (although one agent was recently released and more are in development). If you are placed on an anticoagulant be sure to discuss your use of marijuana and tobacco products with your doctor.
As an aside I would like to share with you an interesting anecdotal report in a recent journal. A 65-year-old man with a history of high cholesterol, presented to his primary care doctor for a checkup. He specifically denied having chest pain. His doctor noticed an unusual pattern of fabric wear over the left chest area of his sweatshirt. When his doctor asked him why his shirt was worn in that one particular area, his reply was that he had left-sided chest pressure every time he exerted himself over the past 6 months or so. It felt better when he rubbed the area. He wound up with a coronary artery bypass graft. The author of the article called it “The sweatshirt sign.” The author’s point was that patients often will not equate pressure with pain, so it’s important to ask about both.
BLOG COMMENTS POWERED BY DISQUS